A case of pituitary apoplexy in an adolescent with a previously undiagnosed prolactinoma

This submission has open access
Submission ID :
ESPR360
Submission Type
Submission Topic
Abstract: :

HISTORY, PHYSICAL EXAM, LAB FINDINGS, AND FINAL DIAGNOSIS

We present a case of a previously healthy 17 year old male with a history of migraines and acne, who completed isotretinoin therapy 1 month prior, and presented to the Emergency Department (ED) of a tertiary hospital with a 2 week history of blurry vision. A stat MRI done in the ED showed a fluid hemorrhage level in the region of the pituitary gland consistent with pituitary apoplexy. Lab tests showed that his prolactin level was markedly elevated (633.0 ng/mL, nL=2-18 ng/mL). He was admitted to the Pediatric Intensive Care Unit (PICU) and was started on cabergoline. His symptoms improved within a week, and his prolactin levels decreased to 35 ng/mL within 3 weeks. His follow up MRI after 1 month showed a decrease in size of the pituitary adenoma. He continues to follow up with Neurosurgery and Endocrinology.

DISCUSSION

Pituitary apoplexy is a rare endocrine emergency that occurs due to infarction or hemorrhage of the pituitary gland, usually due to a pituitary adenoma. Some reports estimate that the incidence of apoplexy in patients with pituitary adenomas ranges anywhere from 1% to 26%. Most of these cases of pituitary apoplexy present in the fifth or sixth decade, and hardly any present during childhood or adolescence. The mechanism of apoplexy is thought to be due to rapid tumor growth that outstrips arterial supply of the pituitary gland, leading to hemorrhage or infarction. Data is inconsistent regarding the type of pituitary adenoma that most commonly leads to apoplexy, although prolactinomas have the highest prevalence among secreting pituitary adenomas. 

The etiology of his prolactinoma and subsequent pituitary apoplexy remains unknown. Risk factors include certain medications, such as antithrombotic agents, which are known to carry a higher risk of pituitary apoplexy in patients with known pituitary adenoma. Isotretinoin, which is commonly used for treatment of severe cystic acne, has been shown to decrease pituitary hormone levels, including prolactin. We hypothesize that this patient's prolactinoma was being inadvertently and partially treated while he was taking isotretinoin, and prolactin levels increased once isotretinoin was stopped, leading to pituitary apoplexy. We opine that this is the first reported case of delayed presentation of pituitary adenoma and apoplexy associated with use of medication (Isotretinoin). The likelihood of this association needs further studies.

Cooper University Healthcare
Cooper University Hospital
Cooper University Hospital

Similar Abstracts by Type

Submission ID
Submission Title
Submission Topic
Submission Type
Corresponding Author
ESPR72
Clinical Case
Clinical case
Vanessa Denny
ESPR429
Clinical Case
Clinical case
Vaishali Adlakha
ESPR374
Clinical Case
Clinical case
Palanikumar Balasundaram